IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 3493 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (996 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References
   Article Figures

 Article Access Statistics
    Viewed646    
    Printed48    
    Emailed0    
    PDF Downloaded42    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2023  |  Volume : 55  |  Issue : 3  |  Page : 192-193
 

Symmetric drug-related intertriginous and flexural exanthema due to super-bioavailable itraconazole


1 Department of Dermatology, College of Medicine and Sagore Dutta Hospital, Kolkata, West Bengal, India
2 Department of Pharmacology, Rampurhat Government Medical College and Hospital, Rampurhat, West Bengal, India

Date of Submission24-Feb-2023
Date of Decision12-Jun-2023
Date of Acceptance28-Jun-2023
Date of Web Publication01-Aug-2023

Correspondence Address:
Arunima Dhabal
48/3, Rishi Aurobindo Sarani, Kolkata - 700 090, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.ijp_102_23

Rights and Permissions



How to cite this article:
Dhabal A, Das NK, Sil A. Symmetric drug-related intertriginous and flexural exanthema due to super-bioavailable itraconazole. Indian J Pharmacol 2023;55:192-3

How to cite this URL:
Dhabal A, Das NK, Sil A. Symmetric drug-related intertriginous and flexural exanthema due to super-bioavailable itraconazole. Indian J Pharmacol [serial online] 2023 [cited 2023 Dec 4];55:192-3. Available from: https://www.ijp-online.com/text.asp?2023/55/3/192/382566




Sir,

Symmetric drug-related intertriginous and flexural exanthema (SDRIFE) is an infrequently encountered dermatological adverse drug event occurring in susceptible persons after systemic administration of certain drugs, irrespective of prior sensitization. Earlier described as Baboon syndrome, the term SDRIFE was proposed later as a more appropriate description of the distinct morphology and distribution of lesions seen in this condition. Although numerous drugs have been reported as causative agents, there are very few reports implicating itraconazole as a possible trigger. We describe a probable case of super-bioavailable itraconazole-induced SDRIFE in a young boy.

A 13-year-old boy presented to us with an itchy rash that initially appeared on his groins and rapidly progressed to involve his buttocks, neck, and underarms over a period of 7 days. The lesions developed a day after he was administered the first dose of super-bioavailable itraconazole 130 mg (Itratuf SB 130® capsule; manufactured by Synokem Pharmaceuticals Ltd, Haridwar, Uttarakhand, India; batch no IST22008SH; expiry date February 2024) for tinea cruris. The patient had not been exposed to itraconazole in any formulation before this episode. Physical examination revealed bilaterally symmetrical erythematous scaly patches on the neck, axillae, inguinal, and gluteal regions, extending to the medial thighs and lower abdomen [Figure 1]. Mucosa was spared and there was no evidence of systemic involvement.
Figure 1: Bilaterally symmetrical erythematous scaly patches on the neck, axillae, inguinal, and gluteal regions

Click here to view


Routine blood parameters were within the normal limits. The patient did not consent for skin biopsy or drug provocation test. Based on clinical evidence and temporal association with administration of the drug, our case was diagnosed with SDRIFE. Itraconazole was discontinued and cyclosporine 200 mg/day was administered along with topical steroids. The patient showed clinical improvement within 7 days.

The Naranjo's adverse drug reaction (ADR) probability scale and the WHO-UMC scale were used to assess causality.[1],[2] The score according to Naranjo's ADR probability scale was calculated to be 6, thus establishing our case to be a “probable” ADR to super-bioavailable itraconazole. The WHO-UMC scale also showed a “probable” causality to the drug. The Hartwig's Severity Assessment Scale indicated that the ADR was of Level 3 “moderate severity” where the drug was needed to be discontinued, and an antidote was required.[3] However, the patient was treated on an outdoor basis and there was no hospital stay. The ADR was reported to the Pharmacovigilance Programme of India (partner of the WHO Programme for International Drug Monitoring managed by the Uppsala Monitoring Center, Sweden) with worldwide unique id of IN-IPC-300721550.

Baboon syndrome was first described in 1984 as a sharply demarcated erythematous rash involving the gluteal regions and medial thighs (similar to a Baboon's red rump) occurring in response to systemic or local exposure to medications or contact allergens.[4] Since then, more than a hundred cases of such lesions have been reported under various names, such as systemic contact dermatitis, systemically-induced allergic contact dermatitis, drug-induced intertrigo, and eczema rubrum. The term “SDRIFE” was put forward in 2004 to describe a self-limiting rash occurring on the administration of a systemic drug, regardless of known prior sensitization. The diagnosis is made on the basis of 5 criteria: systemic drug exposure; well-defined erythema over gluteal areas or V-shaped erythema on groins; involvement of a minimum of another flexural area; symmetrical involvement; and lack of systemic symptoms.[5]

Among the drugs causing SDRIFE, beta-lactam antibiotics such as amoxicillin are most commonly implicated. Other triggering drugs reported include cotrimoxazole, nystatin, fluconazole, codeine, pseudoephedrine, monoclonal antibodies, chemotherapy agents, and iodine-containing radiocontrast media. We found only one previous report of SDRIFE implicating itraconazole as the causative agent.[5] The pathogenetic mechanisms of SDRIFE are still unknown, although most authors have suggested the role of a type IV delayed hypersensitivity response. The diagnosis of SDRIFE is primarily clinical, with previous reports suggesting that a positive patch test is seen only in 50% cases. Histological characteristics are also nonspecific, with findings ranging from superficial perivascular inflammatory infiltration to subepidermal bullae.[5]

SDRIFE is an uncommon drug reaction often misdiagnosed in clinical practice. This report highlights the necessity to maintain a high level of suspicion for this ADR in patients with a symmetric flexural eruption following any systemic drug intake.

Declaration of patient consent

The authors certify that they have obtained appropriate consent from the patient for his images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 1
    
2.
The use of the WHO-UMC System for Standardized Case Causality Assessment. Uppsala: The Uppsala Monitoring Centre; 2005. Available from: http://www.who-umc.org/graphics/4409.pdf. [Last accessed on 2023 Feb 23].  Back to cited text no. 2
    
3.
Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49:2229-32.  Back to cited text no. 3
    
4.
Andersen KE, Hjorth N, Menné T. The baboon syndrome: Systemically-induced allergic contact dermatitis. Contact Dermatitis 1984;10:97-100.  Back to cited text no. 4
    
5.
Mohapatra M, Panda M, Kar BR, Raj C. Symmetric drug-related intertriginous and flexural exanthema due to itraconazole: An uncommon side effect of a commonly used drug. Indian Dermatol Online J 2017;8:501-3.  Back to cited text no. 5
[PUBMED]  [Full text]  


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer | Privacy Notice
Online since 20th July '04
Published by Wolters Kluwer - Medknow